On-X LTI 15 Years of Clinical Excellence On-X LTI 15 Years of Clinical Excellence

Announcement

Announcement Module
Collapse

Welcome to the New VR.org!

Thank you for your patience while we continue to fine tune the site. All paid registrations will be extended for whatever duration of time it takes us to get things working properly.
See more
See less

INR vs. diahrhea vs. Kao Pectate vs. Imodium AD

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Time
  • Show
Clear All
new posts

  • INR vs. diahrhea vs. Kao Pectate vs. Imodium AD

    I'm not sure what triggered the 'runs', but something hit me this evening that had me going to bathroom for on and off for an hour and a half. (I should go request a colonoscopy tomorrow :D ). NO fever, NO upset stomach, just the runs.

    Anyway, how does a bad case of diahrhea affect INR?

    The 'doc on call' recommended Kao Pectate, but the pharmacist warned me not to take it since I am on Coumadin. Anybody else know (or have an opinion) about taking Kao Pectate if you are on Coumadin? Affect on INR?

    How about Imodium AD (which was recommended by the pharmacist)? Safety for Coumadin patients? Affect on INR?

    This is em-bare-ass-ing :o

    AL Capshaw

  • #2
    I'm partial to the pink stuff, Pepto-Bismol...

    And for something like that, I figure screw the INR. Usually sudden onset of diarhea (no one can spell that right) isn't something that's gonna last long if there are no other symptoms attached (at least for me) and if I take some Pepto it may only be one time and probably wouldn't be enough to really upset INR. Bear in mind that INR can vary on it's own throughout the day so a reading you take in the morning may be different than one taken in the evening. What's "bad" is when it's way off or off the mark for a few days. Or at least that's what I've been lead to believe...

    I usually go with Pepto chewables because I can slip a dose or two into a pocket in my jacket or something and will have them nearby if I need them in an "emergency..."


    If you're spending a LOT of time in the bathroom though, you might consider getting yourself something like Gatorade and/or having a few extra glasses of orange juice to boost up your electrolytes... You lose a LOT of fluids with "Montezuma's Revenge" and with those fluids go all sorts of nutrients that make your body go happily on. If you've got the jitters, you need to down some Gatorade.

    And of course, if in doubt, talk to your doc. =)

    Comment


    • #3
      I had the BUG after Thanksgiving and took Pepto-Bismol (after you have a bowel movement)Read that somewhere..Mine was for 2 days..took my INR 3 days later and saw it had raised it to 3.8...tweaking the dose got it back into range..Also, I find a banana helps to stop it..Just didn't have any bananas in the house at the time. :p Bonnie
      [img]http://banners.wunderground.com/banner/gizmotimetempbig_both/language/www/US/GA/Sautee_Nacoochee.gif[/img]

      Bonnie Anderson
      Date of Surgery..3-25-02
      (Aneurysm) AVR 23 mm St, Jude Valve
      Never stand afar and view with fear and trembling that which lies in your way. Face it boldly and see how very small it is, after all.------------------------------------------------

      Comment


      • #4
        Kao will absorb the germ and contents of the stomach, so I would not use it.

        Immodium or Loperamide is the better choice here. I've taken it with no troubles. 1 dose usually knocks it out. Never have had to take more then 2.

        Comment


        • #5
          A few days after I got home post-op, I started having stomach problems as well as an elevated INR. When I checked back into the hospital and everyone was trying to figure out if and where I was bleeding, they of course looked at my stool, which was pitch black. They were very nervous that I may have had blood in my stool, but I off-handedly mentioned that I had taken Pepto, and they all said "Oh, that'll turn your stool black" and they told me to take Immodium or zantac in the future.

          They didn't mention it's affect on INR, and this wasn't for diarhea (for which I assume Zantac does zero), but just wanted to throw that out there. My cardio and surgeon made it pretty clear that they'd prefer I avoid the pink stuff ;) At the time I was in tremendous pain and didn't ask for explanations!

          Tim

          Comment


          • #6
            The effect of diarrhea on the INR is highly variable. It can cause the tablet to be washed right through you in which case trhe INR will go down. Should you absorb it, and then have the bacteria that produce vitamin K washed out, the INR will go up.

            If you take Kaopectate or Pepto Bismol before the warfarin gets absorbed, then it might bind it up and carry it through your GI tract.

            You just have to figure that if the diarrhea lasts no more than 24 hours the worst it will do is be comparable to missing a dose. If it is severe and lasts longer than 24 hours, you are going to start having problems with dehydration and might need an IV. So you would be getting your INR checked at the ER anyhow.

            Comment


            • #7
              When I had some kind of bug with vomiting and diarrhea my INR was high that week. I didn't take any meds for it, since it subsided after a few hours.
              Kathy H

              Comment


              • #8
                Question for Al Lodwick!

                Al:

                Do human Drs. ever prescribe Flagyl (metronidazole, an antibiotic) for diarrhea? We use it on cats and I assume it's a human Rx?

                My vets have prescribed it for various cats of ours over the years. Last week one of our newest Abyssinian kittens (born 12/06/04) had a bout of diarrhea. We're hand-feeding (actually tube-feeding) the litter of 2, so we've been weighing each kitten at each feeding. Vet gave RLS to replace fluids, then started kitten on Rx -- metronidazole 0.05ml once daily.
                The results were amazing!! (Thank heavens!)
                I suspect the little one developed diarrhea because we may have overfed the kiddo and overtaxed the helpful bacteria in the gut. We went to feedings every 3 hours, which has also helped.

                Just wondering if metronidazole is ever used in situations like Al Capshaw has unfortunately experienced.
                Marsha (7-28-50), MVP 1990/MVR (St. Jude) & ASD repair 6/24/03 Baylor University Medical Center, Dallas Texas. Hometesting since 11/03, first with ProTime 3, now with INRatio.
                John (3-13-46), MV repair 5/10/07, Dallas Presbyterian, port-access incision, Dr. William Ryan. Chordae ruptured 12/05 in car crash.

                Comment


                • #9
                  yes it is prescribed for humans too. it is anamebicide that works well in the GI tract. used for liver abscesses,prevention of post-op infections in "contaminated areas" (after colonrectal surgery), and bacterial infections caused by microorganisms. give with food to decrease GI problems. urine may turn dark or red-brown. it DOES interact with coumadin. hope this helps.
                  azpam

                  Comment


                  • #10
                    Flagyl is technically not an antibiotic but an antibacterial. The difference is that antibiotics are produced, at least in part, by microorganisms while antibacterials are synthetically produced. As far as diarrhea is concerned, metronidazole, for humans, is usually reserved for diarrhea caused by Clostridium difficile. This is a particularly nasty organism that becomes prominent after someone requires antibiotics for a long period of time.

                    Any generic name that ends in -azole is likely to cause the INR to increase.

                    Comment


                    • #11
                      Nice to know

                      It's nice to finally have a place where my questions are answered (have wondered about the diarhea ( :rolleyes: ) myself) but guess I should have my INR checked Monday since I don't have that prob any more. It's a great thing that I found ya'll. Looking forward to learning about my future (as the case may be).

                      Rachel

                      Comment

                      Working...
                      X